Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Is it safe to take sertraline and amitriptyline for severe GAD and depression?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
I suffer with depression and severe GAD. Three months ago, I was prescribed Sertraline, 25mg 2x daily (I take both before bed)...Lately...I've been much more aggressive/agitated and the sertraline is no longer having a therapeutic affect and I've been having to take my prescribed benzodiazepines (Valium) daily. Today, I went to see a nurse practitioner, she prescribed me Amitriptyline, 50 MG. I've heard that mixing these two can be XXXXXXX How to I transition safely from the Sertraline to the Amitriptyline?
Posted Thu, 26 Dec 2013 in Mental Health
Answered by Dr. Chobufo Ditah 3 hours later
Brief Answer: Please, be very cautious using both. Detailed Answer: Hi and thank you so much for this query. Using these two drugs together increases the risk of serotonin syndrome. This is a condition which manifests with sedation, dry mouth, blurred vision, constipation, urinary retention) and/or excessive serotonergic activity (e.g., CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia, etc. When ever this combination is used, the blood levels of amytriptylline need to be monitored closely to make sure they stay in the intended therapeutic range. It would be of prime importance that you get your doctor on board so that this can be monitored closely. I will not advice that you stop the sertraline entirely for a while before bringing amytryptiline on board because it will actually mean you are going without medication. This would be bad for your over all health. Rather, monitoring the levels and symptoms of this toxicity would be better than stopping all together. I hope you find this helpful. Thank you for using our services and please do feel free to ask for clarifications if need be. I wish you well. Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor